Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Nonlinear multiple-scale solution of a cylindrical shell

Authors: James R. Stafford and Adolf T. Hsu
Journal: Quart. Appl. Math. 30 (1973), 491-499
DOI: https://doi.org/10.1090/qam/99718
MathSciNet review: QAM99718
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: A multiple-scale perturbation technique is used with a two-parameter expansion to study the asymptotic solution of Reissner's axisymmetric finite-deformation equations for a circular cylindrical shell with an edge-bending moment load. Beyond the assumptions of Reissner's differential equations, it is assumed that (1) the rotations of a shell element are finite but not excessively large, (2) thickness variations in the differential equations are of order one and (3) the boundary-layer behavior is of the linear bending type to a first approximation. An asymptotic solution is then found which is uniformly valid in that it contains boundary-layer effects and corrections for extending the analysis into the shell's interior. Upon considering certain limits, it is observed that the solution contains well-established linear and nonlinear approximations to the solution.

References [Enhancements On Off] (What's this?)

  • [1] M. Van Dyke, Perturbation methods in fluid dynamics, 1st edition, Academic Press, New York, 1969
  • [2] J. A. Cochran, Problems in singular perturbation theory, Tech. Rep. No. 1, Applied Mathematics and Statistics Lab., Stanford University, 1962 MR 2613484
  • [3] J. R. Stafford, A multiple scale solution for circular cylindrical shells, Int. J. Solids Structures 5, 855-861 (1969)
  • [4] E. Reissner, On axisymmetrical deformations of thin shells of revolution, Proc. Symp. Appl. Math. 3, 27-52 (1949), McGraw-Hill MR 0039489
  • [5] J. D. Cole and J. Kevorkian, Uniformly valid asymptotic approximations for certain nonlinear differential equations, in Nonlinear differential equations and nonlinear mechanics, J. P. LaSalle and S. Lefchetz, eds., pp. 113-120, Academic Press, New York, 1963 MR 0147701
  • [6] F. B. Hildebrand, On asymptotic integration in shell theory, Proc. Symp. Appl. Math. 3, 53-66 (1949), McGraw-Hill MR 0039490
  • [7] T. J. Lardner, Symmetric deformation of a circular cylindrical shell of variable thickness, Zeit. Ange. Math. Phys. 19, 270-277 (1968)
  • [8] E. Reissner and J. H. Weinitschke, Finite pure bending of circular cylindrical tubes, Quart. Appl. Math. 20, 305-319 (1963) MR 0148283
  • [9] E. Reissner, On influence coefficients and nonlinearity for thin shells of revolution, J. Appl. Mech. 26, 69-72 (1959) MR 0101674

Additional Information

DOI: https://doi.org/10.1090/qam/99718
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society